South Dakota, 2014

High Wind in South Dakota, June 30, 2014

June 30, 2014 · NWS UNR · 6 events in 6 counties and zones

A tight pressure gradient developed over northwestern South Dakota as an area of low pressure passed to the northeast. North to northwest winds of 30 to 45 mph and wind gusts to 65 mph were reported over much of the area during the late morning and afternoon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient developed over northwestern South Dakota as an area of low pressure passed to the northeast. North to northwest winds of 30 to 45 mph and wind gusts to 65 mph were reported over much of the area during the late morning and afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 4:18 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 4:18 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
518 AM MDT MON JUN 30 2014

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 300 AM MDT MON JUN 30 2014

CURRENT SURFACE MAP PLACES DEEP LOW NEAR LAKE WINNIPEG...WITH
TIGHT PRESSURE GRADIENT ACROSS THE NORTHERN PLAINS. ISOLATED TSRA
ACROSS SOUTH CENTRAL SOUTH DAKOTA ON NOSE OF LOW LEVEL JET.

FOR TODAY...UPPER LOW OVER SOUTHERN MANITOBA TRACKS SLOWLY
EAST...WITH TROF ROTATING THROUGH THE NORTHERN PLAINS. DEEP LOW
LEVEL MIXING WILL ALLOW FOR STRONG WINDS ACROSS NORTHWEST SOUTH
DAKOTA. WILL ISSUE HIGH WIND WARNING FOR FAR NORTHWEST SOUTH
DAKOTA...AND ADVISORY FOR MUCH WESTERN SOUTH DAKOTA. A FEW
SHRA/TSRA POSSIBLE THIS AFTERNOON ACROSS FAR NORTHWEST SOUTH
DAKOTA. SHRA/TSRA WILL SPREAD SOUTHWARD TONIGHT/TUESDAY. WILL BE
BREEZY DURING THE DAY TUESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 300 AM MDT MON JUN 30 2014

AN UPPER LEVEL RIDGE WILL MOVE INTO CENTRAL NORTH AMERICA WITH A
STRENGTHENING THERMAL RIDGE. SURFACE HIGH PRESSURE OVER THE AREA
WEDNESDAY WILL MOVE INTO THE MIDWEST ALLOWING FOR SOUTHERLY LOW
LEVEL FLOW OVER THE REMAINDER OF THE PERIOD. THE RESULT WILL BE
WARMING TEMPERATURES. AS A FEW WEAK SHORTWAVES MOVE THROUGH THE
UPPER RIDGE...TSRA WILL BE POSSIBLE BUT THEY SHOULD BE MAINLY
DIURNAL AND HAVE MUCH LESS COVERAGE THAN RECENT WEEKS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 516 AM MDT MON JUN 30 2014

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. GUSTY
WEST/NORTHWEST WINDS WILL AFFECT THE AREA TODAY. ISOLATED
SHRA WILL OCCUR EARLY THIS MORNING IN FAR NORTHWEST SD AND THEN
ISOLATED SHRA/TSRA LATER THIS AFTERNOON WITH LOCAL MVFR CIGS.
LATER TONIGHT AS ADDITIONAL SHRA/TSRA DEVELOP ACROSS NORTHWEST
SD...LOCAL MVFR CIGS ARE POSSIBLE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR SDZ014-025-026-
     030>032-043-072>074.

     HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR SDZ001-002-012-
     013.

WY...NONE.
&&

SHORT TERM...79
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 30, 3:35 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
435 AM MDT MON JUN 30 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
435 AM MDT (535 AM CDT) MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS OF 50 TO 60 MPH...
WILL BE FOUND ACROSS THE PLAINS OF NORTHWEST AND WEST CENTRAL SOUTH
DAKOTA TODAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHWEST SOUTH
DAKOTA THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Perkins

When
June 30, 9:00 AM MST to 2:00 PM MST
Where
Perkins forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
June 30, 9:00 AM MST to 2:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
June 30, 9:00 AM MST to 2:00 PM MST
Where
Ziebach forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Harding

When
June 30, 10:00 AM MST to 1:00 PM MST
Where
Harding forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Butte

When
June 30, 12:00 PM MST to 2:00 PM MST
Where
Butte forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Haakon

When
June 30, 12:00 PM MST to 3:00 PM MST
Where
Haakon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520690, 520693, 520695, 520689, 520692, 520698.